Oklahoma, 2021

Flash Flood and Hail in Oklahoma, September 28, 2021

September 28, 2021 · NWS OUN · 4 events in 1 county or zone

A dryline lead to numerous thunderstorm formation across portions of western and northern Texas and southwest Oklahoma. A few severe and hail and wind reports, along with reports of flooding, were received in and near Lawton, OK during the early evening on the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A dryline lead to numerous thunderstorm formation across portions of western and northern Texas and southwest Oklahoma. A few severe and hail and wind reports, along with reports of flooding, were received in and near Lawton, OK during the early evening on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 28, 4:52 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 28, 4:52 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Norman OK
552 PM CDT Tue Sep 28 2021

...New AVIATION, UPPER AIR...

.SHORT TERM...
(This evening through Wednesday)
Issued at 211 PM CDT Tue Sep 28 2021

Shortwave over the central/southern Rockies is expected to lift NE
into the central Plains tonight. Meanwhile, showers and storms have
begun to develop in parts of SW OK down into TX. This activity is
expected to continue the rest of this afternoon and spread east and
northeast this evening/tonight as the shortwave lifts NE. Some
strong to severe storms are possible late this afternoon/evening,
mainly in SW parts of the fa, with damaging wind gusts the primary
concern. The potential for severe storms is expected to decrease
after sunset.

During the day on Wednesday: The previously mentioned shortwave is
expected to be exiting the region which could lead to some
subsidence/no rain across parts of the fa tomorrow morning. However,
low rain chances will still continue across eastern portions of the
fa Wednesday morning. After some recovery tomorrow, rain chances
return to much of the rest of the fa Wednesday afternoon. Some
models are showing a band of moisture in the mid-levels developing
tomorrow afternoon, although disagreement on where. This moisture
along with heating and potentially a dryline/moisture gradient at
the sfc in parts of the fa could be enough for storms to develop
further west Wednesday afternoon. There is still some uncertainty to
Wednesday's forecast due to any boundaries and/or MCV from the
activity tonight which could be lingering in/near the area tomorrow
along with the uncertainty on how long any subsidence will last and
how quickly the atmosphere will recover from the subsidence behind
the shortwave.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 231 PM CDT Tue Sep 28 2021

Scattered showers and thunderstorms will continue into the weekend
as a couple of weak upper-level shortwave troughs move slowly
across the southern Plains, and a couple of weak surface fronts
arrive from the northwest. Overall, the general trend of
instability appears to be downward, suggesting that the risk of
strong thunderstorms will diminish each day, eventually getting to
where it will be difficult for thunderstorms to form.

As the last wave moves off to the northeast on Sunday, the rain
chances diminish further, then end.

It appears that the rainfall will, in general, help with fire
potential, while not likely resulting in significant flooding.

&&

.AVIATION...
(00Z TAFS)
Issued at 546 PM CDT Tue Sep 28 2021

Scattered thunderstorms across southern Oklahoma and north Texas
are expected to diminish through about 03Z, except south of the
Red River. A few forecast models suggest morning storms roughly
from KPNC to OUN, though the probability appears to be very low.
Scattered showers and storms will be possible again tomorrow
afternoon, but confidence is very low regarding cap strength and
available instability. Current probabilities for afternoon
convection are around 20 to 30% for tomorrow at most of our TAF
sites.

CmS
&&

.UPPER AIR...
Issued at 546 PM CDT Tue Sep 28 2021

An Upper Air flight is planned for 29/00Z (today, local time).

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  85  67  82 /  40  30  30  70
Hobart OK         63  90  66  87 /  30  30  10  60
Wichita Falls TX  66  89  67  87 /  50  30  20  70
Gage OK           61  88  61  78 /  10  20  30  60
Ponca City OK     66  87  66  82 /  20  40  50  70
Durant OK         67  85  67  83 /  30  60  20  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...25
LONG TERM....23
AVIATION...23
Hazardous weather outlook, Sep 28, 11:31 AM CST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1231 PM CDT Tue Sep 28 2021

OKZ004>048-050>052-TXZ083>090-291745-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1231 PM CDT Tue Sep 28 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a marginal risk for strong to severe thunderstorms late
this afternoon and evening across far southwest Oklahoma and
western north Texas. The potential hazards are damaging wind gusts
up to 70 mph and quarter size hail. Thunderstorms are expected to
weaken as they move northeast late this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a chance for thunderstorms each day from Wednesday
through Sunday. Organized severe weather is not expected at this
time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 28, 4:55 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Norman OK
555 PM CDT Tue Sep 28 2021

TXZ089-282330-
Archer TX-
555 PM CDT Tue Sep 28 2021

...Strong thunderstorms will impact portions of central Archer County
through 630 PM CDT...

At 555 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Lake Kickapoo to 4 miles
northwest of Olney. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Archer City, Holliday and Lake Kickapoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 9889 3367 9895 3381 9867 3340 9854
TIME...MOT...LOC 2255Z 220DEG 20KT 3362 9887 3340 9883

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Sep 28, 4:59 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Norman OK
559 PM CDT Tue Sep 28 2021

OKZ036-037-TXZ085-282330-
Tillman OK-Jackson OK-Wilbarger TX-
559 PM CDT Tue Sep 28 2021

...Strong winds will impact portions of south central Jackson, west
central Tillman and north central Wilbarger Counties through 630 PM
CDT...

At 557 PM CDT, Doppler radar was tracking the outflow winds from a
strong thunderstorm 5 miles north of Fargo. The gusty winds will
spread eastward away from the storm.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tipton, Fargo and Frederick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3426 9932 3444 9934 3452 9906 3425 9902
TIME...MOT...LOC 2257Z 262DEG 9KT 3436 9925

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Sep 28, 5:01 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Norman OK
601 PM CDT Tue Sep 28 2021

OKZ050-282330-
Love OK-
601 PM CDT Tue Sep 28 2021

...Strong thunderstorms will impact portions of Love County through
630 PM CDT...

At 601 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Lake Murray to near Leon to 9
miles southwest of Rubottom. Movement was south at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marietta, Thackerville, Leon, Burneyville and southeastern Lake
Murray.

This includes Interstate 35 between mile markers 2 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3376 9719 3385 9717 3392 9721 3386 9726
      3389 9731 3386 9733 3388 9733 3382 9738
      3384 9746 3389 9745 3392 9748 3396 9742
      3407 9702 3395 9694 3395 9700 3384 9703
      3385 9709 3382 9705 3380 9709 3372 9711
TIME...MOT...LOC 2301Z 344DEG 5KT 3403 9709 3390 9740 3384 9756

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Sep 28, 5:14 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Norman OK
614 PM CDT Tue Sep 28 2021

OKZ050-290000-
Love OK-
614 PM CDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of Love County through
700 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Burneyville, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marietta, Thackerville, Leon, Rubottom, Burneyville and southern Lake
Murray.

This includes Interstate 35 between mile markers 2 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3376 9719 3382 9721 3385 9717 3392 9721
      3386 9726 3389 9731 3385 9733 3388 9733
      3382 9737 3382 9744 3395 9747 3407 9710
      3407 9701 3386 9701 3384 9704 3385 9709
      3382 9705 3380 9709 3372 9711
TIME...MOT...LOC 2314Z 257DEG 10KT 3387 9736

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Sep 28, 5:28 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Norman OK
628 PM CDT Tue Sep 28 2021

TXZ085-290000-
Wilbarger TX-
628 PM CDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of southern Wilbarger
County through 700 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Lockett, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Oklaunion, Lockett and Grayback.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3409 9946 3422 9920 3421 9919 3421 9917
      3399 9903 3389 9947
TIME...MOT...LOC 2328Z 242DEG 21KT 3399 9940

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Sep 28, 5:32 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Norman OK
632 PM CDT Tue Sep 28 2021

OKZ037-290000-
Tillman OK-
632 PM CDT Tue Sep 28 2021

...Strong winds will impact portions of central Tillman County
through 700 PM CDT...

At 631 PM CDT, Doppler radar was tracking the leading edge of winds
from a strong thunderstorm near Frederick, moving east at 20 mph.
These strong winds will kick up dirt and lower visibilities.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Frederick, Tipton, Manitou and Hollister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3428 9913 3450 9916 3456 9883 3425 9881
TIME...MOT...LOC 2331Z 257DEG 17KT 3439 9907

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

11

The radar

The Altus AFB radar (KFDR), 59 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Comanche

When
September 28, 6:04 PM CST
Where
Comanche County, 1.14 mi W of Lawton
Measured
1 in hail
Reported by
Social Media
Coordinates
34.610, -98.410

Twitter photo.

Thunderstorm Wind, Comanche

When
September 28, 6:50 PM CST
Where
Comanche County, 2.07 mi S of Cache
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.600, -98.630

Gas station awning and partial roof damage due to a downburst.

Thunderstorm Wind, Comanche

When
September 28, 6:50 PM CST
Where
Comanche County, Cache
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.630, -98.630

Power lines downed and structure damage near Chisholm Corner in Cache.

Flash Flood, Comanche

When
September 28, 7:40 PM CST to 10:40 PM CST
Where
Comanche County, 2.29 mi WSW of (Fsi)fort Sill to 5.44 mi ENE of Lawton
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.658, -98.418

Several high water rescues were reported due to cars stranded in high waters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985044, 985045, 985046, 985047.